Texas, 2010

Flash Flood and Heavy Rain in Texas, May 25, 2010

May 25, 2010 · NWS BRO · 2 events in 2 counties and zones

A weak upper level disturbance combined with differential heating and old outflow boundaries to produce a large cluster of slow moving thunderstorms across Brooks and Kenedy County during the afternoon of May 25th. Measured and Estimated Rainfall of 5 to 8 inches fell in eastern Brooks County, producing significant flooding in developed locations such as Falfurrias.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak upper level disturbance combined with differential heating and old outflow boundaries to produce a large cluster of slow moving thunderstorms across Brooks and Kenedy County during the afternoon of May 25th. Measured and Estimated Rainfall of 5 to 8 inches fell in eastern Brooks County, producing significant flooding in developed locations such as Falfurrias.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 25, 8:57 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 25, 8:57 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 AM CDT TUE MAY 25 2010

.UPDATE...THE MCS TO THE NORTH OF THE BRO CWA IS HOLDING ON AND
APPEARS TO BE BUILDING A LITTLE FURTHER SOUTH. CURRENT LAPS CAPE
VALUES INDICATE SOME PRETTY GOOD INSTABILITY POOLING OVER MUCH OF
THE CENTRAL AND WESTERN PORTIONS OF THE BRO CWA WITH CURRENT
VALUES RANGING FROM 2200 TO 2700 J/KG. THE CONV IS STRONG ENOUGH
AND CLOSE ENOUGH TO THE REGION FOR IT TO POSSIBLY EDGE ON INTO THE
NORTHERN AND WESTERN PORTIONS OF THE CWA. WHETHER IT MAKES IT INTO
SOUTHERN PORTIONS OF THE LOWER RGV IS A LITTLE PROBLEMATIC AT THIS
TIME AND ANY EXPECTED ARRIVAL OR DEVELOPMENT TIME MAY BE A BIT
SUSPECT AS THIS MCS MAY END UP PUSHING OFFSHORE OF THE
KLEBERG/KENEDY COUNTY AREA LATER THIS AFTERNOON. HAVE MADE UPDATES
TO THE CURRENT ZFP WORDING TO BOOST UP POPS A BIT FOR THE ENTIRE
AREA. OTHERWISE NO OTHER CHANGES NEEDED AT THIS TIME.

&&

.AVIATION...
DAYTIME HEATING IS COMBINING WITH THE ABUNDANT LOW LEVEL DEWPOINTS
TO PRODUCE PLENTY OF LOW LEVEL CLD COVER THIS MORNING. THIS WILL
MAINTAIN SOME MVFR CEILINGS IN THE SHORT TERM PERIOD. THE BIG
QUESTION FOR AVIATION CONCERNS REMAINS THE EXPECTED MOVEMENT OF
THE MCS JUST TO THE NORTH OF THE BRO CWA. AT THIS TIME WITH THE
CURRENT OBSERVED MOVEMENT OF THE MCS EXPECT THIS FEATURE TO LIKELY
REMAIN NORTH OF THE LOWER RGV AIRPORTS EVENTUALLY MOVING OFFSHORE
LATER TODAY. SO WILL NOT LIKELY MENTION SUSTAINED CONV PERIODS IN
THE CURRENT TAF WORDING. WILL OPT INSTEAD FOR POSSIBLY MENTIONING
VCTS LATER THIS AFTERNOON. EXPECT LOW CEILINGS TO REFORM ONCE
AGAIN LATER TONIGHT AS THE SATURATED NIGHTTIME INVERSION REFORMS.
THIS WILL LIKELY RESULT IN MVFR CEILINGS CONTINUING INTO TONIGHT
THROUGH EARLY TOMORROW MORNING.

&&

.MARINE...
TODAY THROUGH 7 PM WEDNESDAY...A MODERATE SE FLOW PATTERN
WILL MAINTAIN SCEC CONDITIONS ACROSS THE BAY AND GULF WATERS TODAY
AS THE DECENT PGF PERSISTS. MAY HAVE TO CONSIDER AN SCA FOR THE BAY
WATERS LATER TODAY IF THE PGF TIGHTENS UP ENOUGH. NO MAJOR CHANGES
NEEDED WITH THE UPCOMING CWF ISSUANCE.

THURSDAY THROUGH THE WEEKEND...HIGH PRESSURE ALOFT IS FORECAST TO
KEEP SKIES MOSTLY SUNNY...WHILE SFC HIGH PRESSURE IN EAST TEXAS
WILL BE CLOSE ENOUGH TO REDUCE PRESSURE GRADIENT FOR THE NORTHWEST
GULF. WINDS WILL BE AROUND 10KTS FROM THE EAST TO
NORTHEAST...WHILE SEAS WILL REDUCE TO 1 TO 2 FEET AREAWIDE.

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT TUE MAY 25 2010/

SHORT TERM /TODAY THROUGH 7 PM WEDNESDAY/...MAIN CONCERN THIS
MORNING IS THE FUTURE TRACK AND DEVELOPMENT OF THE MCS ACROSS
SOUTHWEST TEXAS. LEFT FRONT QUADRANT OF 200MB JET CONTINUES TO
ENHANCE CONVECTION AND WOULD NOT BE SURPRISED TO SEE SURFACE OUTFLOW
FROM THE MCS TO MOVE INTO THE RIO GRANDE PLAINS LATER THIS MORNING.
THIS BOUNDARY MAY PROVIDE A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS TO DEVELOP AND PROPAGATE INTO THE WESTERN AND NORTHERN
PORTIONS OF DEEP SOUTH TX. WILL MENTION A SLIGHT CHANCE TO CHANCE OF
RAIN ACROSS THE WESTERN HALF OF THE CWA AS A RESULT. MAY HAVE TO
INCREASE POPS FOR THE AFTERNOON IF RESIDUAL OUTFLOW BOUNDARIES DRIFT
INTO THE AREA AND PROVIDE A FOCUS FOR LOW LEVEL CONVERGENCE.
OTHERWISE...RAIN CHANCES SHOULD DIMINISH THIS AFTERNOON THROUGH
TONIGHT BEFORE A WEAK SHORTWAVE TROUGH MOVES THROUGH NORTHEAST
MEXICO WEDNESDAY MORNING. WILL MENTION A SLIGHT CHANCE TO CHANCE OF
RAIN ACROSS SOUTHWEST PORTIONS OF THE CWA EARLY WEDNESDAY AS A
RESULT. SUBSIDENCE WILL INCREASE WED AFTERNOON AS WESTERLY WINDS
ALOFT VEER TO THE NORTHWEST.

LONG TERM /7 PM WEDNESDAY THROUGH MEMORIAL DAY/...MID LEVEL RIDGE
OF HIGH PRESSURE WILL DOMINATE THE EXTENDED PERIOD CAUSING A
RELATIVELY DRY AND STABLE AIRMASS.  TEMPERATURES WILL CONTINUE TO BE
NEAR TO SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR DUE MOSTLY TO
AMPLE AMOUNT OF SUNSHINE.  WINDS WILL BE LIGHT TO MODERATE FROM THE
SOUTHEAST THROUGH THE PERIOD.  BOUNDARY LAYER RELATIVE HUMIDITIES
WILL BE BELOW 50 PERCENT FROM 3000 FEET ALL THE WAY UP TO 25
THOUSAND FEET.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

60/64
Hazardous weather outlook, May 25, 4:13 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
513 AM CDT TUE MAY 25 2010

TXZ248>250-252>255-261015-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
513 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS
THE RIO GRANDE PLAINS THIS MORNING AND MOVE INTO NORTHERN AND
WESTERN PORTIONS OF DEEP SOUTH TEXAS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-TXZ251-256-257-261015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-KENEDY-COASTAL WILLACY-COASTAL CAMERON-
513 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Special weather statement, May 25, 10:44 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1144 AM CDT TUE MAY 25 2010

TXZ249>251-251745-
JIM HOGG-BROOKS-KENEDY-
1144 AM CDT TUE MAY 25 2010

...STRONG THUNDERSTORMS WILL AFFECT FALFURRIAS...

A LINE OF THUNDERSTORMS...MOVING SOUTHEAST AT 15 MPH...WILL AFFECT
FALFURRIAS DURING THE NEXT HOUR. HAIL UP TO ONE HALF INCH IN
DIAMETER IS POSSIBLE. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

64/JS

The radar

The Corpus Christi radar (KCRP), 126 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Jim Hogg

When
May 25, 10:45 AM CST to 1:15 PM CST
Where
Jim Hogg County, Hebbronville to 1.01 mi S of Hebbronville
Reported by
COOP Observer
Coordinates
27.320, -98.680

The cooperative observer in Hebbronville recorded 4.47 inches of rain in several hours as a cluster of slow moving storms moved across the Brush Country of Deep South Texas into the King Ranch region of Brooks and Kenedy County. This one day rainfall was well above the monthly average and shattered the single day record for May 25th. Urban type nuisance flooding occurred in town, with no threat to property.

Flash Flood, Brooks

When
May 25, 12:30 PM CST to 3:00 PM CST
Where
Brooks County, 1.41 mi WNW of Falfurrias Arpt to 1.51 mi E of Falfurrias
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
27.210, -98.140

Slow moving and redeveloping thunderstorms dumped torrential rainfall in and near Falfurrias during the afternoon of May 25th. Urban flooding began in poor drainage locations soon after the rain began, and a little after 1 PM a semi trailer careened off Highway 281, destroying a health care clinic which was later condemned. The driver sustained a minor head injury.

As the rain continued, about a foot of standing water covered a 500 foot section of business Federal Highway 281 on the south side of town. Traffic slowed to a crawl, with several vehicles stalled in the middle of the road. There were several other areas of Business Federal Highway 281 that had at least 8 inches of water on the roadway for 300 to 400 foot stretches. Firemen rescued an elderly woman from her home on Noble street which had 4 inches of water inside the house; fire fighters on a nearby location on Noble Street reported nearly waist deep water while trudging to the house.

There were several other areas in Falfurrias that had up to two feet of water on the roadway or in the alleys. A media report indicated 3 to 5 feet of water flooding on other streets, including some water reaching the lower floors of a Motel 9 on S. St. Mary's Street in the south portion of town.

Impressive rainfall totals were reported along and near State Highway 285. The Falfurrias cooperative observation at the Hollywood Hunting Camp just west of town blew away the entire monthly average with nearly 6 inches of rain during the event (5.94). An unconfirmed report of at least 8 inches was received from another location near Falfurrias, which was within reason based on the nature of the storms.

Flooding along and near Federal Highway 281 was exacerbated by construction of an elevated highway; dirt berms and dirt dams trapped water that would otherwise have drained more efficiently.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239883, 236975.